Follow
Share

Just an update to my prior question re this drug. Regardless of what others have posted, in this area if one is in hospice one IS allowed to retain their own MD. In our case an unsatisfactory MD led us to connect with a hospice provided one. This MD on hearing of some (SPORADIC) combativeness which the aides and I were able to deal with, was quick to prescribe a 2x daily small dose. My gut was uneasy doing this because what behavior there was, was sporadic and often seemed triggered only by the intrusion of outsiders attempting to touch/clean mom. AND THEN...the podiatrist made a visit and all went well. NO combativeness in the least in spite of not particularly being happy with the feet being touched. I contemplated it all and it began to sink in that the attitude, demeanor and approach of the caregiver were all a factor as I observed things....I did connect with the neurologist's office whose nurse called me back and was an immense help. Although I almost always look meds up, I had not due to fatigue done my homework. Nurse tells me to begin with the drug is a black box (warning) drug; and that was all I had to hear. I know I will hear from advocates in favor of the benefits of this drug and you all go to it....but this drug in an anti psychotic. Heavy duty. Many drugs available to calm someone before hitting this one with a warning to NOT use in the case of elderly or those with dementia which my mom does have. So I will not be letting her have this drug unless other drugs are tried first that are safer. IN addition, I learned our area has a couple Visiting PHysician programs. The downside was connecting and learning at least one of them pulls out if someone enters hospice care....HOWEVER, I tried again,reached an office person, described the circumstances (of dad being 104 as well), and the person was going to put forth some extra effort to see if maybe they could figure something out. I am hopeful.

My mom was also prescribed Seroquel while on hospice. She died this past April with end stage Parkinson’s disease and slight dementia, at age 95.

Were you told the exact reasons why your mom was given Seroquel? You have every right to discuss the purpose of this drug regarding your mom’s care. It’s wise to discuss the pros and cons for any drug taken. I do this too. They all have reported side effects. Not everyone experiences all side effects though.

We were told that Seroquel would help my mom articulate her thoughts more accurately. For instance, mom would be rubbing her knee but saying that her shoulder was hurting. After taking the Seroquel she would say while rubbing her knee, that her ‘knee’ was hurting. Mom seemed to respond well to Seroquel. Drugs have multiple purposes nowadays. They are given for a variety of reasons.

Mom was given Ativan on an ‘as needed’ basis. Fortunately, my mother had excellent caregivers that read her body language and knew immediately if she was in any discomfort. We didn’t see any negative side effects from the Seroquel but it you do with your mom, you should report it to her nurse or doctor.

Towards the very end of mom’s life, while unconscious, she was taken off of her Parkinson’s meds. She was given pain meds at the end. It’s very hard for us to see our parents decline. We miss them when they die, but glad they are at peace and reunited with loved ones.

Wishing you all the best while caring for your mom and dad. Don’t neglect yourself in the process. You must be totally exhausted. I know that I was always tired when I was caring for my parents.

Take care. Keep us posted. Reach out for support when needed.
(1)
Report

LOL...oh if only we had such an easy reason to explain dad's behavior. ANd who among us can explain anyone who mixes PLAIDS and leaves the house???? I am well aware of how drugs metabolize differently in older adults. My mother is 98 by the way and I am the primary caregiver for both. Dad is quite capable at 104. My mother is NOT in a facility and was recently engaged in a hospice program. My "problem" is that a hospice MD who met her once, was quick to prescribe an anti-psychotic drug with a black box warning specifically about using it in the elderly or those with dementia which she has. We are in the process of finding another MD to oversee mom's care, and my point was all along that there were far safer drugs to try. My other issue is that the agitated/combative behavior is appropriate under the circumstances, she has a right to express herself, and that if someone wanted to be helpful they would put the pieces together and alleviate or find a way to manage what sets her off better and so the drug wouldn't be needed. In particular I find it inappropriate to prescribe 2x a day for behavior that is sporadic an only happens 2% of the time.
(0)
Report

The Seroquel is for her 95 year old mom who is on Hospice, not 104 year old dad, who also lives in the home.
(1)
Report

Your dad is 104 and you are blaming his behavior on Seroquel?

Maybe, maybe not. Just being 104 is a FT job.

Exactly what do you expect this drug to be doing?

It is wonderful of you to be so involved, but as we age, our bodies change the way drugs are metabolized. It's just the aging process--we all do it.

I can't really understand what your problem is--if you feel Seroquel is not right for your LO, let the care facility know and the doc and have it pulled. There's a ton of other meds that work for anxiety, sleep, depression, etc. If that's your issue, I wish you the best in figuring this out.
(0)
Report

Start a Discussion
Subscribe to
Our Newsletter